Wisconsin, 2010

Drought in Wisconsin, May 25 to 31, 2010

May 25 to 31, 2010 · NWS GRB · 2 events in 2 counties and zones

Below normal precipitation caused severe drought (D2) conditions to expand to include northern Marathon County and a small part northwest Menominee County by the end of the month. 57 below normal.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Below normal precipitation caused severe drought (D2) conditions to expand to include northern Marathon County and a small part northwest Menominee County by the end of the month. May rainfall at Wausau (Marathon Co.) was 1.57 below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 25, 2:57 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, May 25, 2:57 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
357 AM CDT TUE MAY 25 2010

.SHORT TERM...LOW PRESSURE OVER NORTH DAKOTA TO CONTINUE NORTHWARD
TREK INTO CANADA. ASSOCIATED FRONTAL SYSTEM TO MOVE EAST INTO
WI...WEAKENING. MUCH OF OVERNIGHT THUNDERSTORM ACTIVITY
ASSOCIATED WITH THE FRONT HAVE WEAKENED OR MOVED NORTH INTO
CANADA...THOUGH THEY HAVE LEFT BEHIND SIG OUTFLOW BOUNDARY NOW
RUSHING EAST THROUGH MN. WEAK SHORT WAVES MOVING AROUND PERIPHERY
OF HIGH OVER THE EAST COAST HAS SPAWNED ISOLD TO SCATTERED TSTM
ACTIVITY OVER IL INTO SOUTHERN WI. CONCERN THIS PERIOD IS
INTERACTION OF THE LATTER TWO FEATURES AS THEY INTERSECT TODAY IN
MOIST...UNSTABLE AIR MASS. WIND FIELD OVER AREA WEAKENS
TODAY...SO SEVERE POTENTIAL LOOKS MINIMAL. THOUGH LACK OF WIND
AND WITH VERY MOIST AIR MASS/PWS AROUND 1.6 INCHES/ EXPECT
HEAVY RAIN WITH ANY STORM THAT DOES DEVELOP. WHAT IS LEFT OF FRONT
SHIFTS EAST TO THE LAKEFRONT DURING DAY WED. SOME WEAK FORCING
ALOFT WITH RRQ OF JET LIFTING NORTH THROUGH WESTERN LAKE SUPERIOR.
THINK ACTIVITY WILL BE MORE SCATTERED

.LONG TERM...WEDNESDAY NIGHT THROUGH MEMORIAL DAY
REMNANTS OF AFTERNOON ACTIVITY SHOULD LINGER INTO EARLY WEDNESDAY
EVENING ACROSS NORTHEAST WISCONSIN. OF NOTE...THE GFS...WRF AND ECMWF
SUGGEST LIGHT PRECIPITATION ACROSS PORTIONS OF NORTHEAST WISCONSIN
AFTER MIDNIGHT. IT APPEARS WEAK BOUNDARY WILL BE PUSHING THROUGH
THE AREA TO FOCUS SHOWER ACTIVITY. HARD TO IGNORE THREE MODELS
THAT DEPICT PRECIPITATION...AND PREVIOUS FORECAST HAD SMALL CHANCE
AFTER MIDNIGHT. WILL LEAVE PRECIPITATION IN OVERNIGHT...BUT DID
REMOVE THE MENTION OF THUNDER.

HIGH PRESSURE BUILDS INTO THE REGION THURSDAY AND WILL LINGER ACROSS
THE AREA INTO THE WEEKEND. IT APPEARS THAT VERY DRY DAYS ARE IN STORE
FOR THE REGION THURSDAY INTO SATURDAY WITH VERY LOW AFTERNOON
RELATIVE HUMIDITY VALUES...ESPECIALLY ACROSS THE SANDY SOIL REGIONS
OVER THE NORTH. THIS AIR MASS WILL BE MUCH MORE COMFORTABLE WITH
HIGHS IN THE 70S...COOLER LAKESHORE WITH LOWS AT NIGHT IN THE 40S
TO LOWER 50S. WOULD NOT BE SURPRISED IF A FEW MIDDLE AND UPPER 30S
EACH MORNING IN THE TYPICALLY COLDER LOCATIONS OVER THE NORTH.

MODELS CONTINUE TO HAVE DIFFERING OPINIONS ON BREAKING THE RIDGE
DOWN OVER THE HOLIDAY WEEKEND. GFS ABOUT A DAY QUICKER THAN ECMWF
WITH FRONTAL PASSAGE. PREFER A SOMEWHAT SLOWER SOLUTION SINCE MODELS
TEND TO BREAK THE RIDGE DOWN TO FAST. WILL NOT MAKE MANY CHANGES TO
THE HOLIDAY WEEKEND WITH SUCH LARGE DIFFERENCES IN THE MODEL OUTPUT.
&&

.AVIATION...SOME AC OR HIGH BASED CU PUSHING THROUGH SOUTHERN HALF OF
CWA...OTHERWISE VFR CONDITIONS EXPECTED THROUGH MUCH OF PERIOD. WK
DISTURBANCES IN UPPER FLOW TO COMBINE WITH WARM...MOIST UNSTABLE
AIR TO PRODUCE ISOLD TO SCT TSTMS THROUGH THE PERIOD...WITH BEST
CHANCES LATER THIS MORNING INTO AFTERNOON OVER CENTRAL AND NORTH
CENTRAL SECTIONS. FOG TO CONTINUE TO PLAGUE LAKESHORE AREAS AS
MOIST AIR REMAINS OVER THE COLDER LAKE.
&&

.MARINE...DENSE FOG CONTINUES TO PLAGUE THE LAKE AND ADJACENT
LAND AREAS THIS MORNING WITH AREA WEB CAMS SHOWING VISIBILITIES
REDUCED FROM MANITOWOC NORTH TO WASHINGTON ISLAND. AS LONG AS
UPPER 50 TO 60S DEW POINTS OVER LAKE MICHIGAN...CONDITIONS NOT
LIKELY TO IMPROVE SIGNIFICANTLY ON THE LAKE. WILL CARRY AREAS OR
PATCHY DENSE FOG THROUGH WED.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

E'S
Hazardous weather outlook, May 25, 4:23 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
523 AM CDT TUE MAY 25 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
523 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT.
SEVERE STORMS ARE NOT EXPECTED...THOUGH HEAVY RAIN AND GUSTY
WINDS ARE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY...THOUGH SEVERE STORMS
ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-261030-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
523 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

DENSE MARINE FOG MAY POSE A HAZARD TO NAVIGATION THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PATCHY DENSE MARINE FOG WILL CONTINUE TO POSE A HAZARD TO
NAVIGATION THROUGH WEDNESDAY. A WEAK COLD FRONT WILL BRING A CHANCE
OF THUNDERSTORMS TO THE LAKE WEDNESDAY AND WEDNESDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Marathon

When
May 25, 6:00 AM CST to May 31, 11:59 PM CST
Where
Marathon forecast zone
Reported by
Other Federal Agency
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Drought, Menominee

When
May 25, 6:00 AM CST to May 31, 11:59 PM CST
Where
Menominee forecast zone
Reported by
Other Federal Agency
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234680, 236009.